New Hampshire, 2009

Heavy Snow in New Hampshire, March 9, 2009

March 9, 2009 · NWS GYX · 1 event in 1 county or zone

An area of low pressure over the mid Mississippi Valley on the morning of the 8th moved to the mid Atlantic States by the morning of the 9th and then well out to sea by the morning of the 10th. The low brought heavy snow to southern sections of interior Rockingham County where amounts ranged from 5 to 9 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the mid Mississippi Valley on the morning of the 8th moved to the mid Atlantic States by the morning of the 9th and then well out to sea by the morning of the 10th. The low brought heavy snow to southern sections of interior Rockingham County where amounts ranged from 5 to 9 inches. Generally, 4 to 6 inches of snow fell across Merrimack, Sullivan, Belknap, Strafford, and southern Carroll and southern Grafton Counties. Lesser amounts fell to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 9, 2:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 9, 2:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
302 AM EDT MON MAR 9 2009

.SYNOPSIS...
LOW PRESSURE OVER CENTRAL NEW YORK STATE WILL QUICKLY MOVE SOUTHEAST
AND OFFSHORE BY THIS AFTERNOON. A RIDGE OF HIGH PRESSURE WILL APPROACH
THE REGION THIS EVENING AND CREST OVER THE REGION BY SUNRISE
TUESDAY...AND MOVE OFFSHORE TUESDAY AFTERNOON. A SOUTHERLY FLOW
WILL DEVELOP TUESDAY NIGHT IN ADVANCE OF A STORM SYSTEM OVER
SOUTHERN ONTARIO PROVINCE.  THIS STORM WILL REMAIN WEST OF THE
ST LAWRENCE RIVER VALLEY...THOUGH IT WILL PUSH A COLD FRONT
ACROSS OUR REGION WEDNESDAY AFTERNOON/EVENING. A MODERATE NORTHWEST
FLOW WILL DEVELOP BEHIND THE FRONT WEDNESDAY NIGHT AND CONTINUE
THROUGH THURSDAY...BEFORE RELAXING THURSDAY NIGHT.  HIGH PRESSURE
WILL THEN APPROACH THE REGION FRIDAY AND MOVE OFFSHORE FRIDAY
NIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
GFS AND NAM IN FAIRLY GOOD AGREEMENT ON DISPOSITION OF LOW PRES
MVG THROUGH MICHIGAN ATTM. A SECONDARY DEVELOPS SOUTH OF LONG
ISLAND NY AND MOVES SE TODAY. A NARROW BAND OF PRECIP STRETCHING
FROM NW TO SE WILL SLOWLY MOVE EAST TODAY. THIS PRECIP IS JUST NOW
GETTING INTO SW NH. PRECIP MAY BRIEFLY START AS RAIN BUT COLUMN
SHOULD COOL RAPIDLY WITH LOTS OF DRY AIR IN THE MID LVLS. THE LOW
SHEARS OFF TO THE SE WITH PRECIP BAND NOT GETTING MUCH FARTHER NE
THAN AUGUSTA. THE HEAVIEST PRECIP WILL BE IN SRN NH WHERE 4 TO 6
INCHES SEEMS LIKELY. MAY SEE A 7 INCH AMOUNT OR 2 BEING REPORTED
THERE WHEN ALL IS SAID AND DONE BUT THE MAJORITY OF THE AREA WILL
SEE ADVISORY SNOW. SNOW AMOUNTS FALL OFF RAPIDLY TO THE NE. PRECIP
SHOULD BE FINISHED BY 00Z. USED MAV GUIDANCE FOR TEMPS.

&&

.SHORT TERM /TONIGHT/...
TONIGHT CLEARING SKIES WITH TEMPS IN THE SINGLE NUMBERS AND TEENS.
MAY SEE SOME BELOW ZERO READINGS FROM JACKMAN AND POINTS NE. USED
MAV GUIDANCE MINUS A DEGREE OR 2.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WE ENTER THE PERIOD WITH AN EASTERN RIDGE AND WESTERN TROUGH
ALONG WITH MILD TEMPERATURES ACROSS THE FORECAST AREA.
HOWEVER...BY THE MIDDLE OF THE WEEK THE RIDGE BEGINS TO BREAK
DOWN WITH FALLING HEIGHTS SUBSEQUENTLY CARVING OUT AN UPPER LOW
OVER EASTERN CANADA MARKED BY A RETURN TO BELOW NORMAL
TEMPERATURES AS WE TAP INTO COLDER AIR FROM THE NORTHERN PLAINS
AND CANADIAN PRAIRIES. FOR MONDAY NIGHT AND TUESDAY...QUIET
WEATHER IS EXPECTED AS HIGH PRESSURE BUILDS ACROSS THE REGION. LOW
PRESSURE TRACKS NORTHEAST INTO THE GREAT LAKES ON WEDNESDAY
DRAGGING A FRONTAL SYSTEM ACROSS THE AREA. A STRONG SOUTHERLY FLOW
IS POSSIBLE IN ADVANCE OF THE FRONTAL SYSTEM LATE WEDNESDAY WITH
A SHIFT TO NORTHWEST WEDNESDAY NIGHT. PASSAGE OF THIS STORM
SYSTEM WILL MARK A RETURN TO COLDER WEATHER AND BELOW NORMAL
TEMPERATURES. HIGH PRESSURE WILL BUILD TO THE SOUTH OF THE AREA
THURSDAY AND FRIDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM...IFR DEVELOPING IN NH OVER THE NEXT FEW HOURS AND
SPREADING TO PWM. AUG SHOULD NOT SEE ANY IFR CONDITIONS.
CONDITIONS BRCOMING VFR TONIGHT.

LONG TERM...VFR TUESDAY...LOWERING TO MVFR/IFR TUESDAY NIGHT INTO
THURSDAY OVER NORTHERN/MOUNTAIN SECTIONS AND INTO WEDNESDAY OVER
SOUTHERN/COASTAL SECTIONS. CONDITIONS IMPROVING TO VFR WEDNESDAY
OVER SOUTHERN/ COASTAL SECTIONS AND TO VFR LATER THURSDAY OVER
NORTHERN /MOUNTAIN SECTIONS. VFR CONDITIONS EXPECTED FRIDAY.

&&

.MARINE...
SHORT TERM...WILL KEEP THE SCA GOING AS NE WINDS WILL INCREASE
TODAY. WINDS DROP OFF TONIGHT AS LOW MOVES EAST.

LONG TERM...CONDITIONS BELOW SCA CRITERIA THROUGH TUESDAY. SCAS POSSIBLE
LATER TUESDAY NIGHT THROUGH WEDNESDAY WITH POSSIBLE GLW CRITERIA OVER
THE OUTER WATERS WEDNESDAY.  SCAS POSSIBLE WEDNESDAY NIGHT WITH CONDITIONS
DROPPING TO BELOW SCA CRITERIA LATER THURSDAY INTO FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     NHZ005-007>010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR ANZ150-152-154.

&&
Hazardous weather outlook, Mar 9, 2:04 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
304 AM EDT MON MAR 9 2009

MEZ007>009-012>014-018>028-NHZ001>004-006-100715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN CARROLL-
304 AM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ005-007>010-013-014-100715-
SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
304 AM EDT MON MAR 9 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-100715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
304 AM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Interior Rockingham

When
March 9, 5:00 AM EST to 6:00 PM EST
Where
Interior Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2009Every state in 2009This day in weather historyWarnings in New Hampshire, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162174.